This article is a US Government work and, as such, is in the public domain in the United States of America.
Oxaliplatin-induced neurotoxicity: Acute hyperexcitability and chronic neuropathy†
Article first published online: 27 JAN 2004
Copyright © 2004 Wiley Periodicals, Inc.
Muscle & Nerve
Volume 29, Issue 3, pages 387–392, March 2004
How to Cite
Lehky, T.J., Leonard, G.D., Wilson, R.H., Grem, J.L. and Floeter, M.K. (2004), Oxaliplatin-induced neurotoxicity: Acute hyperexcitability and chronic neuropathy. Muscle Nerve, 29: 387–392. doi: 10.1002/mus.10559
- Issue published online: 17 FEB 2004
- Article first published online: 27 JAN 2004
- Manuscript Accepted: 31 OCT 2003
- drug-induced neuropathy;
Oxaliplatin, a platinum-based chemotherapeutic agent, is effective in the treatment of solid tumors, particularly colorectal cancer. During and immediately following oxaliplatin infusion, patients may experience cold-induced paresthesias, throat and jaw tightness, and occasionally focal weakness. We assessed nerve conduction studies and findings on needle electromyography of patients with metastatic colorectal cancer before and during treatment with oxaliplatin. Twenty-two patients had follow-up studies within 48 h following oxaliplatin infusions, and 14 patients had follow-up studies after 3–9 treatment cycles. Repetitive compound muscle action potentials and neuromyotonic discharges were observed in the first 24–48 h following oxaliplatin infusion, but resolved by 3 weeks. After 8–9 treatment cycles, sensory nerve action potential amplitudes declined, without conduction velocity changes or neuromyotonic discharges. The acute neurological symptoms reflect a state of peripheral nerve hyperexcitability that likely represents a transient oxaliplatin-induced channelopathy. Chronic treatment causes an axonal neuropathy similar to other platinum-based chemotherapeutic agents. Muscle Nerve 29: 387–392, 2004